Which Drugs Are Most Associated With Stevens-Johnson Syndrome?

A retrospective review was conducted on 64 patients admitted to for SJS or TEN from 2001–2011
A retrospective review was conducted on 64 patients admitted to for SJS or TEN from 2001–2011

New findings from a study published in the American Journal of Medicine may help clinicians identify high-risk drugs and high-risk patients linked to the development of Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) in order to reduce its incidence.

Mortality rates for SJS have been reported between 1–5% and 25–35% for patients with TEN. Research has suggested that "early recognition and prompt withdrawal" of the implicating drug can lead to higher rate of patient survival.

To identify the drugs most associated with triggering SJS or TEN, researchers from Canada conducted a retrospective chart review (n=64) on patients admitted to Vancouver General Hospital for SJS or TEN from 2001–2011. They also aimed to establish the timeline of identifying and removing these triggers as well as differences in mortality and drug exposure between ethnicities.

In 75% of the evaluated cases, a trigger was identified. Thirteen cases involved patients taking multiple drugs (average 2.9 drugs), which made it hard to isolate a single culprit drug. The single most common drug was allopurinol, which was responsible for 20% of the cases. Other common triggers were anticonvulsants (phenytoin, carbamazepine, lamotrigine) and antibiotics (trimethoprim/sulfamethoxazole, ceftriaxone, cefalexin, vancomycin, amoxicillin, pip-tazo, ciprofloxacin, doxycycline, clarithromycin). 

RELATED: Gene Variant Linked to Severe Cutaneous Reactions with Gout Treatment

Prior exposure of the implicated drug resulting in mucocutaneous adverse reactions was documented in 19% of cases where an offending trigger was identified. Patients with previous exposure to the trigger developed symptoms significantly faster than those patients without prior exposure (4.1 days vs. 31.3 days after initiation).

The implicated drug was often removed at the time of admission or at the time of diagnosis, about 4-5 days after onset of symptoms. Researchers noted that the causative agent was discontinued at the onset of symptoms in only 19% of cases.

Of the total patients diagnosed with SJS/TEN, Caucasians comprised 44% with a race-specific mortality of 14%. In contrast, Chinese patients—who made up 23% of the study patients—exhibited a race-specific mortality of 47%. Almost half (46.2%) of all reactions to allopurinol occurred in patients of Chinese ethnicity. Among Native North Americans, phenytoin was implicated in 4 out of the 5 cases of SJS/TEN. 

Jan P. Dutz, MD, corresponding study author, concluded that the onset and high mortality rate associated with SJS/TEN may be related to "unawareness of the early signs and symptoms of SJS and TEN, the common drug triggers that cause it, and what investigations (HLA typing in Asians) can be done to prevent it." Based on the finding,s Dr. Dutz and coauthors strongly recommend that all patients of Asian ancestry be tested for HLA-B*1502 prior to initiating carbamazepine and HLA-B*5801 prior to initiating allopurinol.

For more information visit amjmed.com.

Loading links....